Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2017, 4:34 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 4:34 PM CDT (21:34 UTC)
- Expired
- Jul 17, 2017, 5:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:55 PM CDT | HAIL 1.75 | 11 S Fergus Falls, MN | LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS ACROSS SOUTHERN AASTAD TOWNSHIP. |
| Jul 17, 5:15 PM CDT | HAIL 1.5 | 2 Sw Ashby, MN | LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS53 KFGF 172134
SVRFGF
MNC051-111-167-172230-
/O.NEW.KFGF.SV.W.0095.170717T2134Z-170717T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
434 PM CDT MON JUL 17 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Northern Grant County in west central Minnesota...
Southeastern Wilkin County in west central Minnesota...
* Until 530 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located near Western, or
13 miles southwest of Fergus Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Western around 440 PM CDT.
Wendell around 445 PM CDT.
Dalton around 510 PM CDT.
Ashby around 515 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 62 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4593 9625 4595 9627 4602 9626 4602 9633
4603 9634 4621 9635 4621 9577 4592 9578
TIME...MOT...LOC 2133Z 266DEG 24KT 4613 9624
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
VG1 follow-up statement
575
WWUS53 KFGF 172203
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 PM CDT MON JUL 17 2017
MNC051-111-167-172230-
/O.CON.KFGF.SV.W.0095.000000T0000Z-170717T2230Z/
Otter Tail MN-Grant MN-Wilkin MN-
503 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTHERN GRANT AND SOUTHEASTERN WILKIN
COUNTIES...
At 502 PM CDT, a severe thunderstorm was located over Dalton, or 10
miles southeast of Fergus Falls, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Dalton around 505 PM CDT.
Ashby around 515 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 62 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4601 9626 4602 9626 4602 9633 4603 9634
4621 9635 4621 9577 4601 9578
TIME...MOT...LOC 2202Z 266DEG 24KT 4614 9596
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 17, 2:07 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 207 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 121 PM CDT Mon Jul 17 2017 Expecting convective initiation 20-22z time frame as any cap eroding and airmass continues to destabilize with around 5 more degrees to reach convective temperatures. CAMs seem to have a relatively good handle on expected outcome and makes sense considering current conditions and expected frontal position. Prime area for severe storms likely along and south of a Lisbon- FAR- BJI line. Large hail and damaging winds main concern however a little concerned with mini surface low over far se ND and tornado potential so will be watching this area close. Convection should propagate e-se through early evening so does not look like a long lived event. More uncertain about later tonight as CAMs farther north with next batch of shra/tsra associated with exit region/nose of another jet streak. Pop location across the south will be the main challenge for tomorrow. Otherwise drier and cooler airmass working into the fa should keep severe threat to our south. Generally kept pops along and south of I94 for now. Temperatures will be at or a few degrees blo seasonal averages. .LONG TERM...(Tuesday night through Monday) Issued at 121 PM CDT Mon Jul 17 2017 Surface high pressure is in control to start the period as the upper pattern becomes more zonal and the jet sets up along the international border. Models indicate a few waves propagating through the flow...and the resultant instability will bring chances for more precipitation on Wednesday...then again late Friday and into Saturday. Temperatures for the remainder of the period should be more seasonable...with highs in the 80s and lows in the lower 60s through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jul 17 2017 Best potential for redevelopment this afternoon will be roughly along and south of a line from FAR to BJI with both sites on edge. Added tempo or vc group into early evening. Otherwise VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Voelker
Hazardous weather outlook, Jul 17, 6:22 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 622 AM CDT Mon Jul 17 2017 NDZ006>008-014>016-024-026-028-054-181130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Western Walsh County- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-181130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening over the area. Thunderstorms are expected to develop after 3 PM CDT and should end around 11 PM CDT. Hail to 2 inches in diameter and wind gusts to 70 mph are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Jul 17, 4:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
07/17/2017 E0.88 INCH RICHLAND ND COCORAHS
0340 PM HAIL WAHPETON 46.27N 96.61W
07/17/2017 E1.00 INCH RICHLAND ND TRAINED SPOTTER
SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.
&&
GGUSTLocal storm report, Jul 17, 4:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 7 SW FERGUS FALLS 46.21N 96.17W
07/17/2017 E1.00 INCH OTTER TAIL MN PUBLIC
LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
ORWELL TOWNSHIP.
&&
GGUSTLocal storm report, Jul 17, 4:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 NNW BLUFFTON 46.50N 95.25W
07/17/2017 E1.25 INCH OTTER TAIL MN TRAINED SPOTTER
HAIL OF QUARTER TO HALF DOLLAR SIZE.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:30 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Polk, Red Lake | 60 min |
| Jul 17, 5:26 AM CDT | Special Weather Statement | FGF | Red Lake | 49 min |
| Jul 17, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 57 min |
| Jul 17, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 64 min |
| Jul 17, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 66 min |
| Jul 17, 4:38 PM CDT | Special Weather Statement | FGF | Wadena | 67 min |
| Jul 17, 5:01 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 3 hr |
| Jul 17, 5:04 PM CDT | Areal Flood Advisory | FGF | Wadena | 3 hr |
| Jul 17, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 39 min |
| Jul 17, 6:05 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 115 min |
| Jul 17, 6:13 PM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 3 hr |
| Jul 17, 6:20 PM CDT | Special Weather Statement | FGF | Traverse | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.